Medically reviewed by Vicky Davis, FNP
Written by Our Editorial Team
Last updated 7/25/2022
Prozac has been a miracle drug for many people with mood disorders over the last decades, and it has changed enough lives to have entered the cultural zeitgeist. We know characters in TV and film who take Prozac, whose lives and relations change because of Prozac, and even a few who experience Prozac sexual side effects.
While TV and film may be fictional entertainment, the risk of sexual side effects from antidepressants is fairly well-established. They don’t affect everyone, but plenty of people have experienced changes in libido and sex drive when taking antidepressants.
Whether you’re about to take your first dose of Prozac, have been taking it for a few weeks or are a veteran of antidepressant medications, you may have seen changes yourself or worry about what may happen if you do see them.
Sexual side effects can happen — let’s unpack how Prozac can cause them.
Prozac is the brand name version of a generic drug called fluoxetine, which belongs to the antidepressant class called selective serotonin reuptake inhibitors.
It’s FDA-approved for the treatment of major depression and depressive disorder, obsessive-compulsive disorder, bipolar disorder, panic disorder, bulimia and binge eating, and it is used (without FDA approval) in the treatment of PTSD or post-traumatic stress disorder, social phobias and social anxiety disorder, borderline personality disorder and even mutism.
Selective serotonin reuptake inhibitors like fluoxetine work by balancing the serotonin levels in your brain by helping your brain keep an extra supply of serotonin on hand at all times.
It’s a pretty cool medication for people with mental illness and mental health conditions, but it comes with some risks of side effects, like weight gain or loss, headache, dry mouth, anxiety, insomnia, diarrhea and nausea.
But fluoxetine can also cause adverse effects when it comes to your bedroom activities. Several sexual side effects can occur in both men and women, and understanding both can help paint the bigger picture of what’s going on. For men, SSRI-induced sexual dysfunction may look like decreased arousal and sexual performance issues like erectile dysfunction, as well as difficulty with orgasm. For women the sexual effects of Prozac might include:
Decreased orgasm (anorgasmia)
Decreased libido or sexual desire
These side effects can wreak havoc on your sex life, which could decrease your self-confidence and lead to intimacy issues, and if not dealt with in a healthy manner, they could cause relationship problems as well.
So can you make this go away? Well, yes and no.
Decreased lubrication is an issue for many women both on and not on antidepressants, and luckily there are a variety of healthy, safe lubricants designed to increase your enjoyment with a partner, toy or whatever else your imagination may come up with.
But lubrication is arguably the least important problem if you’re also unable to get excited in the first place, or to finish at all. And unfortunately, whether or not that can be addressed is a less straightforward answer.
We’re still quite short of clinical trials showing that the side effects of Prozac can be mitigated, but a few anecdotal sources of hope exist. For instance, a case study from 1992 suggests that the antihistamine cyproheptadine could reduce the symptoms of anorgasmia, and a similar case study looked at sexual dysfunction side effects from Prozac in men a year earlier.
But to our knowledge, this hasn’t been replicated since the ‘90s, and it doesn’t appear that prescribing cyproheptadine has become anything like a standard.
Another study in 1995 looked at “5HT2 antagonism of adrenergic mechanisms” but likewise, these findings don’t seem to have been replicated in follow-up clinical studies.
That’s not to say that a healthcare provider won’t suggest these treatments for anorgasmia in your individual case, but if you’re looking for a clear-cut answer on your options to mitigate the sexual side effects of Prozac, we haven’t found one.
It’s a frustrating answer to hear, we’re sure, and it may lead you to a simple question: should you stop taking Prozac to prevent the sexual side effects?
There are two situations in which you might be asking this question: either you’re already on this antidepressant treatment, or you’re considering starting an antidepressant and are worried about the potential impact on your quality of life.
If you’re in the latter group, it’s important to remember first that not all side effects are permanent. While some may stay indefinitely, most side effects are considered temporary and will dissipate as your brain adjusts to the medication.
If you’re already on Prozac, the short answer here is no — you shouldn’t stop taking an antidepressant medication because of side effects. At least not without talking to a healthcare professional first.
Going off antidepressants can lead to some potential side effects, the first and most important of which is that your treatment for depression will, you know, stop. This can cause decreased quality of life and increases in suicidality for depressed patients.
It’s not to say you can’t stop this medication — just that you’ll want to have a healthcare professional in the driver’s seat for help.
They may also consider lowering your dosage to see if sexual arousal returns, since sexual dysfunction during treatment and other side effects can sometimes simply be an issue of a too-high dose.
In the event that you do go off of Prozac, you may be directed to another medication to treat depressing while avoiding SSRI-associated sexual dysfunction. Other types of antidepressants on the market include tricyclic antidepressants, norepinephrine reuptake inhibitors and MAOIs.Bupropion is a common option, but you should be aware that the safety evidence for women who are pregnant or planning to conceive is unclear.
And what this comes down to is safety: be safe, take the meds until you can talk to a healthcare provider about your concerns and then work toward a solution together.
Antidepressant-induced sexual dysfunction is not a fair trade-off for making your symptoms of depression go away, so if you’re dealing with depressive symptoms right now, you shouldn’t necessarily accept a loss of libido. There are other medications, ways to change your dosage and even some products designed to help you with issues like vaginal lubrication.
If you’re currently dealing with these effects of antidepressants, talk to a healthcare provider about them today and get the support you need in finding the right medication for your lifestyle. Not everyone has the same reactions to medications and not everyone has the same needs or priorities. Getting the right treatment to help you live your best life is about tailoring to you as an individual.
If you’re ready to get help with your mental health or depression, or to sort out your existing medications, we can help — consider our online therapy or speak to someone about mental health now.